Bone Loss

CROI 2014: Vitamin D and Rosuvastatin Improve Bone Loss in People with HIV

A combination of high-dose vitamin D and calcium may help reduce bone loss after starting antiretroviral therapy (ART), according to a presentation at the Conference on Retroviruses and Opportunistic Infections (CROI 2014) last month in Boston. A related study found that rosuvastatin increased hip bone mineral density in HIV positive people on ART, though insulin resistance worsened.

alt

Read more:

CROI 2014: Researchers Discuss HIV, Aging, and Frailty

People living with HIV are at greater risk of geriatric syndromes such as frailty and difficulty with daily activities than HIV negative people of the same age -- and this can have a significant effect upon their quality of life as they age, according to several studies presented at the 14th Conference on Retroviruses and Opportunistic Infections (CROI 2014) last month in Boston.

alt

Read more:

Highlights from 2013 ICAAC, IDWeek, and EACS Meetings

Latest Positive Pulse Newsletter

In this overview Paul Sax from Harvard Medical School and Mark Sulkowski from Johns Hopkins discuss selected highlights from this fall's Interscience Conference on Microbial Agents and Chemotherapy (ICAAC), IDWeek, and the European AIDS Conference. The newsletter is available to all for free, with continuing medical education (CME) credit available for physicians and nurses.alt

Read more:

CROI 2014: Newborns Exposed to Tenofovir Have Lower Bone Content [VIDEO]

Infants born to women who took tenofovir during pregnancy had significantly lower bone mineral content than babies who were not exposed, according to study findings reported at the 21st Conference on Retroviruses and Opportunistic Infections (CROI 2014) this month in Boston.

alt

Low CD4 Count Raises Risk of Heart Attack, Bone Loss

HIV positive people whose CD4 T-cell count falls below 200 cells/mm3 are at greater risk for myocardial infarction, though the heart attack rate is not elevated for people with counts of 500 cells/mm3 or more, researchers recently reported. Another study found that people with low CD4 counts have a higher likelihood of bone loss after starting antiretroviral therapy (ART).

alt

Read more: